Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Oct 6, 2021, 1:12 PM PDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2021, 1:12 PM PDT (20:12 UTC)
- Expired
- Oct 6, 2021, 1:45 PM PDT
- In force
- 33 min
- Issued by
- NWS Elko, NV
- Hail
- 0.25 in
- Wind
- 30
The radar
The Elko radar (KLRX), 157 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WWUS85 KLKN 062012
SPSLKN
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Wed Oct 6 2021
NVZ035-037-062045-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
112 PM PDT Wed Oct 6 2021
...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 145 PM PDT...
At 112 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Pinto Summit, Diamond Valley and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 11604 3964 11626 3982 11587 3947 11559
TIME...MOT...LOC 2012Z 239DEG 23KT 3956 11611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
PFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Oct 6, 2:50 AM PDT, 10 hours 22 minutes earlier.
Area forecast discussion, Oct 6, 2:50 AM PDT, 10 hours 22 minutes before
Area Forecast Discussion National Weather Service Elko NV 250 AM PDT Wed Oct 6 2021 .SYNOPSIS...Cool and wet conditions expected through next week. In fact, the area could see a early season snow event early next week. && .SHORT TERM...Today through Friday This morning...A fairly mild night due to cloud cover and surface moisture advection ahead of a frontal system just entering the state. The upper level low that brought some light precip to mainly White Pine County continues to lift northeast in southcentral Utah with wrap around moisture impacting areas east of the Ruby Mtn. A few showers are possible along the UT/NV border. The Rest of Today...The frontal system pushes into western Nevada with a wave development along it by late afternoon. High res models are good agreement that development of a small baroclinic leaf occurs along a line from the northeast corner of NW Nye County to Jackpot. However, the wave never fully matures, and lifts NE into Idaho late Wednesday night. This keeps the frontal precip band fairly narrow. In addition, showers and a few thunderstorms develop this afternoon prior to the band forming, under the broad diffluence aloft (along and east of a Eureka to Jackpot line). As as result, significant rainfall (.20 to .30) in and around this precip band is expected, with far lesser amounts (under .10) are likely east-central NV, as well as Humboldt County (many will no precip at all). As expected, temperatures cool off today (60s and 70s) due to cloud cover and precipitation. As for snow levels, they remain AOB 10,500ft. On Thursday, a weak short wave ridge lifts over northern Nevada early, while the main 500mb trof axis off the CA coast digs further south. Additional wave development occurs along the cold front which stalled in western Nevada before it turns more east to west oriented just south the I-80 corridor in eastern Nevada as a stationary boundary. This stationary boundary lifts north as a warm front late morning as the baroclinic leaf forms in western Nevada. This creates showers and maybe some thunderstorms along it. By the afternoon, this boundary rotates further northward as the cold front shift eastward. By the evening, another weak upper level wave interacts with now stationary boundary (with a weak surface low), creating a band or multiple small bands of precip in and around an Jarbidge to Battle Mtn line. All told, looking at another .10 to .30 mainly north of US Hwy 50 and east of Battle Mtn, with some mtn ranges picking .40 inches or so. As for temperature, 50s to 60s in the north, with 60s to near 70 in parts of central Nevada. Snow levels remain around 10,000 for the most part. By Friday morning, the upper level trof digs southeast towards southern CA. This causes the surface low over central NV to dig into southern NV. We see wave development and a nice baroclinic leaf over southern Nevada, along the strong jet aloft. As this matures and lifts north, it’ll spread precip into east-central Nevada by the afternoon. Meanwhile to the north, the boundary, although weak, continues to produce showers and areas of rain as the deformation aloft increases due to the 500mb trof axis coming ashore in central CA. Eventually, as the wave to south fully matures, it interacts (maybe) with the boundary to north by late afternoon, causing this boundary to act more like an occluded one. Bottom line...this means the rain continues, particularly in eastern Nevada, where a band or several bands should form (exactly where remains the question). Wrap around moisture persist in eastern Nevada through Friday night. Obliviously, high temperatures remain on the chilly side, with 50s pretty common. For precip amounts, widespread .20 to .30 are likely with amounts of .30 to .40 in locations that are impacted by the bands. Some mtn ridges could receive as much as .75. As for snow levels, they fall by the afternoon and evening, allowing snow to accumlate (1 to 5 inches) above 9000 feet in eastern and central Nevada, and maybe, change precip type to snow briefly in areas as low as 8500 feet. .LONG TERM...Friday night through next Wednesday. Trending dry Friday night from W to E with some isolated to scattered activity lingering through most of the day Saturday, especially along eastern portions of the region. With a cooler air mass overtaking the region, look for temps to trend below normal. Highs Saturday will be in the mid 50s to low 60s. Lows Friday night mostly mid 20s to mid 30s, and mid 20s to low 30s Saturday night with the colder valleys reaching the teens. Breezy post frontal NW-W winds expected Saturday with lighter winds on Sunday. Attention then turns to the next stronger and colder system Monday through Tuesday. The 500mb trof digs southeast Monday before forming an impressive 545dm 500mb closed low over southern NV or southwestern UT by early next Tuesday before it lifts northeast. FGEN numbers are quite impressive in eastern Nevada, indicating potential for signficant snowfall given the 500mb heights. Details still need be to be sorted out, but something to definately keep an eye on. && .AVIATION...Showers expected at KEKO and KBAM, with thunderstorm possible KELY this afternoon, turning to mainly periods of light rain at KEKO Wednesday night. MVFR CIGs are likely at some point at KEKO later this evening or Wednesday night with the remaining sites keeping CIGS AOB 050. Breezy southerly winds are likely at KTPH and KELY this afternoon. && .FIRE WEATHER...Wet and cool conditions with significant rainfall possible through early Saturday morning in all zones. Even snowfall in likely in the higher mtn Friday night. It dries out Saturday and Sunday (along slightly warmer temperatures). Another system, but colder, brings additional precipitation in mainly eastern Nevada with much lower snow levels Monday through next Tuesday. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 85/92/86/85
Hazardous weather outlook, Oct 6, 3:31 AM PDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 331 AM PDT Wed Oct 6 2021 NVZ030-031-033>041-071045- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains and East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 331 AM PDT Wed Oct 6 2021 This hazardous weather outlook is for portions of eastern Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today...Cool and breezy conditions. Showers and thunderstorms develop this afternoon, turning to areas of light rain through the night. The highest rainfall totals are expected in northeast Nevada. .DAYS TWO THROUGH SEVEN...Thursday through next Tuesday...Very wet conditions expected with many areas picking over three- quarters of an inch of precipitation by Saturday morning. Some of the mountain peaks see a dusting to a several inches of snow Friday night through Saturday morning. Another system next Tuesday could bring snowfall to the valleys with significant snow accumulations in the mountains of eastern Nevada. All areas will experience the coldest temperatures of the season thus far next Tuesday. With these hazards dirt roads may become muddy, and anyone adventuring outside may need to adjust to colder and damp conditions. Please be prepared accordingly. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Special weather statement, Oct 6, 1:12 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Wed Oct 6 2021
NVZ035-037-062045-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
112 PM PDT Wed Oct 6 2021
...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 145 PM PDT...
At 112 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Pinto Summit, Diamond Valley and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 11604 3964 11626 3982 11587 3947 11559
TIME...MOT...LOC 2012Z 239DEG 23KT 3956 11611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PFThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 2:09 PM PDT | Special Weather Statement | LKN | 36 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.